Allernet > Newsletter > Any Questions?

Cough from Chemotherapy

Dr. Kagen,

In 1992, I had a year of chemotherapy. Could that treatment have caused a severe cough to develop over the years? It seems to get worse. I have taken many tests. One doctor casually mentioned that I have asthma. The doctors have given me different inhalants and after trying them, I felt they did no good. Now I am finding out that my feeling that way was probably because no doctor took the time to explain just how an inhalant works. I really hate to go through all the tests again.

My big question to you is, could chemotherapy have been an initial cause?

Thank you for your time.

Fran D.

Dear Fran,

Thanks for asking about a possible relationship between cancer chemotherapy and the development of a cough.

Some chemotherapy agents are known to cause lung problems. Bleomycin and methotrexate for example can cause the lungs to sometimes become stiff. The side effect is related to the actual dose of the medication being given.

If the cough has been resistant to asthma therapies such as inhaled steroids (Vanceril, Azmacort) and bronchodilators (albuterol), then you should ask your doctor about having a complete set of lung function tests including a "methacholine challenge study". These studies will tell your doctor if your lungs are stiff [due to prior chemotherapy] or if they are hyper-reactive which is an important element of asthma.

I hope this brief information is useful to you and your doctors. Let me know how things go.

Good luck.

Steve Kagen, M.D.
Allernet.com